Virginia, 2012

Damaging Winds in Virginia, May 1, 2012

May 1, 2012 · NWS AKQ · 6 events in 4 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 1, 3:06 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, May 1, 3:06 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
406 PM EDT TUE MAY 1 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP INTO THE REGION THIS EVENING. THE
FRONT WILL STALL OVER THE MID ATLANTIC TONIGHT AND WEAKEN ON
WEDNESDAY AS HIGH PRESSURE SLOWLY BUILDS SOUTH FROM NEW ENGLAND. THE
HIGH WILL REMAIN OFF THE COAST THROUGH FRIDAY AS A WEAK TROUGH OF
LOW PRESSURE LINGERS EAST OF THE APPALACHIANS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LATEST GOES VISIBLE IMAGERY INDICATES AN EXTENSIVE FIELD OF CUMULUS
FROM WESTERN NC INTO WESTERN AND CENTRAL VA. KFCX RADAR SHOWS
SCATTERED THUNDERSTORMS WITHIN THIS CU FIELD OVER WESTERN VA IN THE
VICINITY OF A DECAYED MCV...WHICH PROPAGATED ACROSS KY EARLIER
TODAY. FARTHER EAST OVER THE LOCAL AREA...THE THERMODYNAMIC PROFILE
REMAINS CAPPED...BUT THIS IS BEGINNING TO DECAY AS THE CONVECTION
APPROACHES FROM THE WEST. MEANWHILE...A WEAK FRONT IS DROPPING S IN
THE WAKE OF A SHORTWAVE TROUGH PASSING OFF THE NEW ENGLAND COAST.
INCREASINGLY LOW-LEVEL WESTERLY (DOWNSLOPE) FLOW IS EXPECTED IN THE
VICINITY OF THE FRONT AND THIS SHOULD LARGELY INHIBIT CONVECTION
ACROSS NORTHERN AREAS...HENCE CONVECTION SHOULD BE CONFINED ACROSS
SOUTHERN VA AND NE NC. CAPE VALUES SHOULD BE AROUND 1000-2000 J/KG
ALONG WITH 30-35KT OF 0-6KM SHEAR...SO A FEW STRONG TO SEVERE STORMS
ARE POSSIBLE WITH DEEP ENOUGH UPDRAFTS TO GENERATE HAIL AND STRONG
WIND GUSTS...PRIMARILY OVER THE EXTREME SW COUNTIES.

CONVECTION IS EXPECTED TO LINGER ACROSS THE SOUTHERN TIER OF THE
AREA THROUGH MIDNIGHT...BEFORE DIMINISHING AFTER MIDNIGHT. THE FRONT
STALLS OVER THE LOCAL AREA OVERNIGHT. MEANWHILE...A SHORTWAVE TROUGH
AND ASSOCIATED CONVECTIVE ACTIVITY OVER THE MID-MISSISSIPPI AND
LOWER OHIO VALLEYS ROUND THE TOP OF THE SOUTHEAST RIDGE AND APPROACH
WESTERN PA AND WV LATE TONIGHT. TIMING IS NOT FAVORABLE FOR ANY OF
THIS REACHING THE NW COUNTIES...SO POPS WILL BE KEPT BELOW 15
PERCENT AT THIS TIME. LOW TEMPERATURES WILL BE MILD FOR EARLY MAY
WITH READINGS GENERALLY FROM 60-65.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A RATHER CHALLENGING POP FORECAST IS EXPECTED FOR WEDNESDAY AS THE
AFOREMENTIONED TROUGH AND RESIDUAL CONVECTIVE IMPULSE ROTATES
THROUGH THE AREA. AT THIS TIME CONTINUITY WILL BE MAINTAINED WITH
AFTERNOON CHANCE POPS WEST OF THE BAY...WHERE THE SURFACE TROUGH
(OLD FRONT) LINGERS AND PROVIDES SURFACE CONVERGENCE BENEATH THE
MID-LEVEL WAVE. MODEST INSTABILITY AND SHEAR COULD AGAIN RESULT IN A
FEW STRONGER CELLS. HIGH TEMPERATURES WILL BE WARM INTO THE MID TO
UPPER 80S INLAND...WITH COOLER VALUES OVER THE EASTERN SHORE (UPPER
70S)...AND LOCALLY COOLER YET ALONG THE IMMEDIATE ATLANTIC COAST OF
THE EASTERN SHORE.

THERE COULD BE SOME PERSISTENT CONVECTION INTO WEDNESDAY NIGHT OVER
NE PORTIONS AS THE MID-LEVEL MOIST AIRSTREAM AROUND THE SOUTHEAST
RIDGE CONTINUES TO PROVIDE SOME ELEVATED INSTABILITY IN NW FLOW.
HOWEVER...AT THE SURFACE INCREASING ENE FLOW BEHIND THE DEPARTING
TROUGH COULD PUSH STRATUS INTO THE EASTERN SHORE LATE WEDNESDAY
NIGHT. GIVEN THE UNCERTAINTY IN THE PATTERN WILL CARRY CHANCE POPS
NE WEDNESDAY NIGHT. LOW TEMPERATURES WILL REMAIN MILD WITH READINGS
IN THE UPPER 50S TO MID 60S.

UPPER RIDGING SHOULD CONTINUE TO NUDGE INTO THE REGION THURSDAY INTO
FRIDAY. HIGH TEMPERATURES SHOULD REACH THE UPPER 80S INLAND THURSDAY
AND UPPER 80S TO AROUND 90 FRIDAY. ONSHORE FLOW WILL KEEP VALUES
LOWER ON THE EASTERN SHORE THURSDAY...BUT AT LEAST INTERIOR PORTIONS
OF THE EASTERN SHORE SHOULD REACH THE LOW TO MID 80S BY FRIDAY.
STRONGER RIDGING AND WEAKENING NW FLOW SHOULD RESULT IN DIMINISHING
POPS THROUGH FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LATEST EURO SUGGESTS A TREND TOWARD YESTERDAYS GFS SOLN OF THE
BACKDOOR COLD FRONT DROPPING THROUGH THE MID ATLANTIC REGION THIS
WEEKEND THEN GETTING HUNG UP ALONG OVER THE MTS AS HIGH PRESSURE
BUILDS DOWN THE COAST. THIS TREND LEADS TO A COOLER/DRIER FORECAST
EARLY NEXT WEEK.

STILL WARM ON SAT AHEAD OF BACKDOOR COLD FRONT PROGGED TO SLOWLY
MOVE SOUTH ACROSS THE FA SAT AFTERNOON/EVENING...THEN INTO THE
CAROLINAS SUNDAY. KEPT SLGHT CHC POPS WITH THIS BOUNDARY ERLY SAT
INCREASING TO A LOW CHC POPS WITH WHAT APPEARS TO BE A WEAK WAVE
(CONVECTIVE COMPLEX) DEVELOPING SAT AFTERNOON/EVENING WEST OF CHES
BAY. HIGHS U70S-L80S COASTAL AREAS TO M-U80S INLAND. LOWS U50S-L60S.

REMOVED ALL POPS SUNDAY AND MON AS HIGH PRESSURE NOW PROGGED TO
BUILD DOWN THE COAST KEEPING ANY SIGNIFICANT MOISTURE/TRIGGER FOR
PCPN WEST OF FA AND MAINLY ACROSS THE MTS. EURO/GFS HAVE NEXT FRONT
CROSSING THE RGN LATE MONDAY NIGHT/TUES. WILL CARRY A SLGHT CHC POP
WITH THIS SYSTEM FOR NOW. HIGHS SUNDAY U60S-L70S COASTAL AREAS TO
U70S-L80S WELL INLAND. LOWS IN THE 50S. HIGHS MONDAY/TUESDAY IN THE
70S. LOWS U40S-M50S.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MOSTLY VFR CONDITIONS ACROSS THE REGION EARLY THIS AFTERNOON. AN
UPPER LEVEL IMPULSE OVER FAR WESTERN VA THIS AFTERNOON...ALONG WITH
LOW LEVEL WARMING AND INCREASING INSTABILITY...WILL BRING A CHANCE
FOR SHOWERS AND TSTMS FOR LATE AFTERNOON/EARLY EVENING. THE
STRONGEST CHANCE FOR STORMS IS LIKELY FOR RIC/PHF/ORF UNTIL AROUND
SUNSET. WINDS WILL BE SW-W WITH GUSTS TO 20-25 KTS BUT WILL DIMINISH
TONIGHT AND BECOME LIGHT. EXPECT SOME FOG TO DEVELOP DURING THE
OVERNIGHT AS CLOUDS THIN OUT. VSBY DOWN TO 2 MI IS PSBL ESPECIALLY
FROM RIC EAST WITH A CHANCE FOR AREAS OF IFR TO DEVELOP. CONDITIONS
SHOULD QUICKLY IMPROVE TO VFR BY MID MORNING.

OUTLOOK: CHANCE OF SCATTERED CONVECTION AGAIN ON WEDNESDAY.

&&

.MARINE...
SEAS AT BUOY 44009 JUST BLO 5 FT...SO PLAN IS TO LET CURRENT ADVSRY.
OTW...NO HEADLINES ANTICIPATED AS FRONTAL BOUNDARY STALLS ACROSS
MARINE AREA TONIGHT. THIS RESULTS IN WINDS DIMINISHING AFTER SUNSET
WITH BOTH WIND SPEEDS AND DIRECTIONS BECOMING VARIABLE WITH THE
SPECIFICS DEPENDING ON EXACT FRONTAL LOCATION. SEAS AVG 2-4 FT.

SAID FRONTAL BOUNDARY WASHES OUT/DISSIPATES ACROSS REGION WED WITH
HIGH PRESSURE RIDGE RE-ESTABLISHING ITSELF OFF THE SERN US COAST
THURSDAY/FRIDAY. VARIABLE WINDS GRADUALLY BECOME S-SE THEN SW BY
FRIDAY.

NEXT BACKDOOR FRONT EXPECTED SATURDAY. WINDS SHIFT INTO N-NE WITH
ENOUGH OF A CAA SURGE SEEN EVEN THIS FAR OUT FOR AT LEAST MINIMAL
SCA BY SUN. ONSHORE FLOW EXPECTED TO CONT INTO MONDAY AND TUESDAY.

&&

.CLIMATE...
CLOSE CALL...BUT APRIL 2012 ENDS UP SLIGHTLY WARMER THAN MARCH
2012 FOR BOTH RICHMOND AND NORFOLK. AVG MONTHLY TEMPERATURE AT
RICHMOND/RIC:   APR 2012 (58.5 F)...MAR 2012 (58.3 F).
AT NORFOLK/ORF: APR 2012 (60.6 F)...MAR 2012 (59.3 F).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ
SHORT TERM...AJZ
LONG TERM...MPR
AVIATION...JEF
MARINE...MPR
CLIMATE...LKB
Hazardous weather outlook, May 1, 2:36 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT TUE MAY 1 2012

NCZ012-VAZ060-061-065>070-079>081-087>089-092-021945-
NORTHAMPTON NC-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-
336 PM EDT TUE MAY 1 2012

...SEVERE THUNDERSTORM WATCH 219 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-VAZ093-095>098-021945-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
336 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. A FEW STORMS MAY CONTAIN HEAVY RAIN...STRONG GUSTY
WINDS...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-062>064-071>078-082>086-090-091-094-099-100-
021945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA-
336 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-021945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
336 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 1, 3:09 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EDT TUE MAY 1 2012

VAZ060-066-067-079-080-012100-
BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
409 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORM MOVING INTO WESTERN NOTTOWAY COUNTY...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF NOTTOWAY...OR ABOUT 8 MILES WEST
OF CREWE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR NOTTOWAY AT 425 PM EDT...BLACKSTONE AT 430 PM EDT...DOMINY
CORNER AND BLACKSTONE AIRPORT AT 435 PM EDT...WELLVILLE AND NORTH
WELLVILLE AT 440 PM EDT...WILSONS AT 445 PM EDT...AND DARVILLS AND
HEBRON AT 450 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3714 7766 3694 7768 3712 7829 3719 7826

JFOSTER
Special weather statement, May 1, 3:24 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT TUE MAY 1 2012

VAZ080-081-088-012115-
DINWIDDIE VA-PRINCE GEORGE VA-SUSSEX VA-
424 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN DINWIDDIE COUNTY...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MCKENNEY...MOVING EAST AT 25
MPH. THE STRONG THUNDERSTORM WILL BE NEAR MCKENNEY AT 435 PM
EDT...DEWITT AND BUTTERWORTH AT 445 PM EDT...WHARFS STORE AT 450 PM
EDT...AND CARSON AT 510 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3706 7738 3688 7743 3701 7787 3707 7784

WRS
Special weather statement, May 1, 3:38 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT TUE MAY 1 2012

VAZ060-061-067-068-012115-
AMELIA VA-CUMBERLAND VA-NOTTOWAY VA-PRINCE EDWARD VA-
438 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORM MOVING INTO SOUTHERN CUMBERLAND COUNTY...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN CUMBERLAND COUNTY...OR ABOUT 6
MILES NORTH OF FARMVILLE...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR STODDERT AT 450 PM EDT...ANGOLA AT 455 PM
EDT...AND DEATONVILLE AT 510 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3738 7844 3739 7844 3740 7842 3743 7841
      3744 7840 3739 7809 3722 7816 3734 7847

WRS
Special weather statement, May 1, 3:50 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT TUE MAY 1 2012

VAZ065-079-012130-
BRUNSWICK VA-MECKLENBURG VA-
450 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORM MOVING THROUGH EASTERN MECKLENBURG COUNTY...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SOUTH HILL...MOVING EAST AT
20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BRACEY AT 500 PM EDT...
SOUTH HILL AT 505 PM EDT...LA CROSSE AT 510 PM EDT...BRODNAX AT 525
PM EDT...BOWENS CORNER AT 530 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3676 7793 3655 7794 3662 7826 3671 7826

JM
Special weather statement, May 1, 4:17 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
517 PM EDT TUE MAY 1 2012

VAZ080-087-088-092-012200-
DINWIDDIE VA-GREENSVILLE VA-SOUTHAMPTON VA-SUSSEX VA-
517 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORM MOVING INTO NORTHERN GREENSVILLE COUNTY...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PURDY...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR FIELDS CROSSROADS AT 525 PM EDT...JARRATT
AT 535 PM EDT...OWENS...AND...HUSKE AT 540 PM EDT...HILDA...AND...
GRAY AT 550 PM EDT...YALE AT 555 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3692 7718 3671 7720 3684 7766 3690 7764

WRS
Special weather statement, May 1, 4:19 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
519 PM EDT TUE MAY 1 2012

VAZ088-092-093-012200-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SUSSEX VA-
519 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORM MOVING ACROSS SOUTH CENTRAL VIRGINIA...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF COURTLAND...MOVING SOUTHEAST
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR VICKSVILLE...
AND...DORY AT 530 PM EDT...BERLIN AT 535 PM EDT...SEDLEY AT 540 PM
EDT...BURDETTE AT 550 PM EDT...COLLOSSE...AND...WALTERS AT 555 PM
EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3683 7672 3660 7694 3680 7724 3690 7717

44

The radar

The Norfolk radar (KAKQ), 101 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brunswick

When
May 1, 4:25 PM EST
Where
Brunswick County, 1.31 mi WNW of Ebony
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.580, -78.020

Trees were downed on Hendricks Mill Road.

Thunderstorm Wind, Brunswick

When
May 1, 4:33 PM EST
Where
Brunswick County, 1.31 mi WSW of Gasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.560, -77.900

Trees were downed on Oak Grove Road.

Thunderstorm Wind, Southampton

When
May 1, 5:30 PM EST
Where
Southampton County, 0.69 mi N of Story
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
36.710, -77.020

Tree was downed across a road.

Thunderstorm Wind, Southampton

When
May 1, 5:30 PM EST
Where
Southampton County, 0.89 mi SE of Courtland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.710, -77.060

Tree was downed and blocking Story's Station Road.

Thunderstorm Wind, Franklin (C)

When
May 1, 5:45 PM EST
Where
Franklin (C) County, 2.32 mi WSW of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.660, -76.960

Trees were downed south of Franklin along General Thomas Highway and Smith Ferry Road.

Thunderstorm Wind, Suffolk (C)

When
May 1, 6:00 PM EST
Where
Suffolk (C) County, 1.31 mi ENE of Leesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
36.660, -76.660

Tree was downed across North Liberty Spring Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385556, 385557, 385558, 385559, 385561, 385564.